Hashis/Adrenal Fatigue question

Hi All,

Diagnosed with Hashis at beginning of 2016, current issues are exhaustion, brain fog, heart palpitations and breathlessness. Current thyroid medication is 100mcg T4 and 25mcg T3. Supplementing with Vitamin B12, Vitamin B Complex, Vitamin C, Vitamin D, Selenium, Coconut milk kefir, Glutamine and saccharomyces boulardii. Adopted a gluten-free, dairy-free and grain free diet a few months back, focus is on a lot of vegetables, some fruit, lean protein and healthy fats.

Latest blood test thyroid markers as follows, TSH 0.06 (0.27-4.20), Free T4 16.92 (12-22) and Free T3 5.73 (3.1-6.8)

Had an appointment earlier this week with endo – he wants me off T3 and to start on anti-depressants – he feels that the palpitations/breathlessness are signs of over medication and I need to calm my body down. Not intending to do this however as I have better since being on T3 and had a family member struggle with anti-depressant use.

I thought that my T4 levels could do with boosting so I had initially thought of increasing my T4 but I am now also considering some type of adrenal support as perhaps some of my symptoms are caused by adrenal fatigue. I know testing to diagnose adrenal fatigue is available but had some general questions.

1.Is there a specific adrenal support supplement (e.g. Nutri-Adrenal) that people would recommend – there seem so many of them. Would you be able to detail a protocol to follow

2.I have also read about adaptogens. Again does anyone have any recommendations and would you be able to detail a protocol

3.Can adrenal supplements and adaptogens be taken together or is it a case of trying one or the other not both

4.Should adrenal support supplements or adaptogens be taken forever or can they be stopped/reduced once the person starts to feel better

Many thanks

Mike

12 Replies

oldestnewest
  • The thing is you only need your t4 high in range if you're only taking t4, so this is for most people an excellent thyroid result on combo meds.

    What are your pulse, temp and gut like? Fast or slow?

    As you already know your test results are not hyper as your t3 is well within range.

    Are your symptoms new or are these the hypo symptoms you're already trying to relieve? If they're new you could try reducing t3 a tiny bit just to see if for you this dose is a little high (everyone is different). It could be that you haven't got the ratio right yet. If they're not new have you thought about rt3? You're on a good solid highish dose of meds but you sound hypo for sure, I wonder if you're not using your meds. Hormone resistance?

    Apologies, I can't add much more to the discussion as I'm several steps behind you on the same path, but I will be keeping an eye on your progress for my own benefit. Good luck.

  • Hi,

    Pulse, temperature do not log although am going to start.

    The palpitations/breathlessness are fairly new so maybe I could decrease the T3 slightly.

    Not sure about your reference to not using meds/hormone resistance.

    Thanks

  • Sorry, I meant that you may be excreting rather than processing/using your meds as you should. There is a urine test that will show you what it left after the meds go through your body. I am researching this for myself.

    I may be using the phrase 'hormone resistance' incorrectly as I believe that condition involves raised tsh but what I mean is that perhaps your cells are not using the meds.

    If the breathlessness/palp are new, try reducing t3 a little. Are you doing split doses? You could just miss out your next split dose, but I wouldn't just fail to take the whole 25mcg if you see what I mean. If you're not splitting, maybe just take half a tab for a day to see how you feel.

    The t3/t4 ratio thing is a total pain. I find I do need to keep a certain amount of t4 in the mix or I get extreme anxiety if it goes too low.

    Down the road if you don't manage to work out how a better dose of meds you may want to see if t3-only or ndt work better for you.

    I'm doing the same sort of research for myself as I get good thyroid bloods but have a lot of hypo symptoms.

  • OK I understand now. It's frustrating as I thought that once I raised my T3 levels to a decent level I'd feel better.

    I'll look into the urine tests.

    Did you have any thoughts on the possibility of adrenal fatigue. I've read that it can mimic many hypo symptoms which is why I'm now considering it bearing in mind my T3/T4 levels seem OK

    Thanks

  • My current plan is full tft + nutrients + rt3, then depending on outcome, an adrenal saliva test (cortisol + dhea). Yes, deffo worth looking at adrenals, but not straightforward. I had a doc who treated mine and I'm still back where I started. But that was a long time ago so I'm still looking.

    What are your antibodies like? Are you feeling any difference on the diet?

  • That was the bad part of the results :-( - both Ferritin and anti-bodies have been increasing whilst vitamins and thyroid markers are improving. I assume this is a sign that inflammation is increasing but I cannot work out why.

    Blood test in December 2016 (75mcg T4, 10mcg T3):

    CRP 1.0 (<5.0)

    Ferritin 260.0 (30-400)

    TSH 0.84 (0.27 - 4.2)

    T4 Total 65.1 (64.5 - 142)

    Free T4 13.72 (12-22)

    Free T3 4.67 (3.1-6.8)

    Anti-Thyroidperoxidease abs 157.3 (<34)

    Blood test this week: (100mcg T4, 25mcg T3)

    CRP 1.5 (<5.0)

    Ferritin 358.0 (30-400)

    TSH 0.06 (0.27 - 4.2)

    T4 Total 86.1 (64.5 - 142)

    Free T4 16.92 (12-22)

    Free T3 5.73 (3.1-6.8)

    Anti-Thyroidperoxidease abs 174.3 (<34)

    I feel fine on the diet. Always eaten my 5 a day for many years so it was just a case of more veggies and removing gluten, dairy and grains. I really enjoy sweet potatoes which is just as well :-). I treat myself with a few gluten free beers over the weekend and some dark chocolate but that's about it on the junk front.

  • IMHO, If you're looking into treating your adrenal glands, a saliva test is a must, since depending on what stage of adrenal fatigue you're in, the supplements that you need can vary. Sometimes treating the adrenals alone can reduce antibodies.

    Regarding the t3 and t4 ratio, this article might be a good read:

    thyroidpharmacist.com/artic...

  • That was a really interesting article, thanks

  • Hi Mike,

    Just making sure you're having your selenium levels tested since you are supplementing. Selenium toxicity can cause all sorts of health problems and a lot of the symptoms are similar to hypothyroidism.

    Just making sure that's ruled out. I did selenium for 2 months (200mcg/day) and I ended up almost double over the healthy range and quite into toxic range. In the meantime my antibodies doubled and my condition got worse, I ended up having to raise my dose of medication.

    By the way I had the same symptoms as you, those symptoms were only present when I was under medicated, not over. I am also on T4/T3. (Sorry I can't answer about the adrenals as I don't know).

  • I didn't realise that Selenium can cause problems - just assumed it was a good way of keeping anti-bodies in check. So much to consider with this condition ....

    Thanks

  • From my research selenium only works for some people, my hypothesis in a nutshell is that it treats an underlying condition that causes Hashimoto's (I think Epstein Barr), so it has an effect on Hashi's for those with that condition. But not everyone has the same underlying condition and for many selenium does absolutely nothing, plus it's very toxic if you go over range and will instead cause damage. On a western diet most people are already quite high in selenium. This is why it's important to always get it blood work done with selenium results.

    Any time I see the word selenium I post this info, I've done main posts before on this forum asking people to be careful when blindly recommending selenium to others. It's exhausting but I know a lot of people out there are actually causing themselves harm with this treatment while assuming it's all going well.

    Sorry for the long post but as you can see this is an important topic for me and there is way too much mis-information about it on this forum from people who blindly repeat what the person before them said, this game of broken telephone is super dangerous when it's about our health. Best of luck!

  • Really grateful for the explanation. Good luck on the road to recovery to you too !

You may also like...